Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 91, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 20, 2013, 3:57 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2013, 3:57 PM EDT (19:57 UTC)
- Expired
- Aug 20, 2013, 4:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:15 PM EDT | TSTM WND DMG | 4 S Santee, SC | COUNTY SHERIFF REPORTS A COUPLE OF TREES DOWN ALONG VANCE ROAD NEAR INTERSTATE 26. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1807 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117
WUUS52 KCAE 201957
SVRCAE
SCC027-075-202045-
/O.NEW.KCAE.SV.W.0091.130820T1957Z-130820T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
357 PM EDT TUE AUG 20 2013
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EDT
* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLLY HILL...OR 17 MILES
NORTHEAST OF SAINT GEORGE...AND MOVING NORTH AT 5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON AND HOLLY
HILL
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
LAT...LON 3330 8033 3332 8050 3333 8051 3332 8054
3355 8052 3354 8051 3356 8050 3358 8052
3359 8050 3359 8052 3365 8051 3364 8023
TIME...MOT...LOC 1957Z 185DEG 4KT 3340 8043
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:54 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 20, 2:54 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 254 PM EDT TUE AUG 20 2013 .SYNOPSIS... HIGH PRESSURE OFF THE COAST WILL CIRCULATE MOIST AIR INTO THE FORECAST AREA THROUGH THE MIDDLE OF THE WEEK. A WEAK SURFACE TROUGH WILL REMAIN NEAR THE AREA. THE PATTERN WILL SUPPORT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH DAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE REGION REMAINS SANDWICHED BETWEEN THE UPPER LEVEL HIGH OVER THE WESTERN ATLANTIC AND THE WEAK UPPER LOW ACROSS THE MISSISSIPPI VALLEY REGION. SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING TROPICAL MOISTURE ACROSS THE REGION...WITH PW VALUES OVER 2 INCHES. SO...MAIN THREAT WITH THE SHOWERS OR STORMS WILL BE LOCALLY HEAVY RAIN.FLOODING. LOW CLOUDS IN THE PROCESS OF DISSIPATING. DIURNAL HEATING AND A WEAK SHORT WAVE CONTRIBUTING TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. ONE BAND OF ACTIVITY OVER THE CENTRAL FA NEAR EDGE OF DISSIPATING WEDGE/LOW CLOUDS...AND ANOTHER BAND ASSOCIATED WITH SEA BREEZE NEAR OUR S/E FA. ACTIVITY DRIFTING NORTH. WILL EXPECT POPS RANGING FROM GOOD CHANCE TO CATEGORICAL THROUGH EARLY EVENING...WITH ACTIVITY DISSIPATING LATE THIS EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... THE WEAK UPPER TROUGH WILL REMAIN IN PLACE OVER THE TENNESSEE VALLEY ON WEDNESDAY. MODEL SOUNDINGS SHOW UPPER LEVELS DRYING OUT A BIT...ALTHOUGH HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO PROMOTE A MOIST EASTERLY FLOW AT THE SURFACE. PWAT VALUES WILL BE SLIGHTLY LOWER ON WEDNESDAY WITH THE HIGHEST VALUES IN THE WESTERN MIDLANDS AT 1.9 INCHES AND AROUND 1.6 INCHES IN THE EASTERN MIDLANDS. NAM SHOWS BEST SHORTWAVE ENERGY IN THE UPSTATE. CONVECTION MAY ALSO DEVELOP ALONG THE SEA BREEZE AS IT MOVES INLAND. INSTABILITY APPEARS LOW TO MODERATE AT THIS TIME WITH MODEL CAPE VALUES AROUND 1000 TO 1500 J/KG DURING THE AFTERNOON/EVENING. CLOUD COVER WILL KEEP MAX TEMPERATURES SLIGHTLY BELOW NORMAL IN THE MID TO UPPER 80S. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... THE UPPER LEVEL TROUGH WILL MOVE EASTWARD OVER THE AREA ON THURSDAY AND TOWARD THE COAST ON FRIDAY AS AN UPPER RIDGE BUILDS OVER THE CENTRAL CONUS. PWAT VALUES ON THURSDAY AND FRIDAY WILL GENERALLY BE AROUND 1.8 TO 1.9 INCHES ACROSS THE FA. A COLD FRONT WILL DROP DOWN OVER THE AREA ON SATURDAY. DRY SURFACE HIGH PRESSURE WILL BUILD IN ACROSS THE AREA FROM THE NORTHWEST FOR THE REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK. THIS WILL RESULT IN LOWER PRECIPITATION CHANCES AND TEMPERATURES IN THE MID TO UPPER 80S. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... LOW CLOUDINESS WILL CONTINUE TO GRADUALLY ERODE...WITH CIGS BECOMING VFR OUTSIDE OF CONVECTIVE ACTIVITY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING HOURS. FOR NOW...VCSH/VCTS WILL GENERALLY SUFFICE...BUT WILL CLOSELY MONITOR RADAR AND CONCENTRATE ON THE NEAR TERM FOR INCLUSION OF PRECIP AND TS IN THE TAFS. LOWER CIGS/VSBYS COULD REDEVELOP AGAIN LATE TONIGHT INTO WED MORNING. INCLUDED IFR GROUP. SIMILAR CONDITIONS EXPECTED WEDNESDAY...WITH CIGS SLOWLY RISING TO VFR BY MIDDAY. SCATTERED CONVECTION...MAINLY AFTER 18Z. EXTENDED AVIATION OUTLOOK...LATE NIGHT/EARLY MORNING FOG/STRATUS. CHANCE OF AFTERNOON/EVENING THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 20, 3:56 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 356 AM EDT TUE AUG 20 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210800- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 356 AM EDT TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT ACROSS THE AREA. BRIEF HEAVY RAINFALL MAY OCCUR WITH THE ACTIVITY...POSSIBLY PRODUCING LOCALIZED FLOODING ALONG SMALL STREAMS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF HEAVY RAIN MAY LEAD TO FLOODING ALONG SMALL STREAMS AND IN POOR-DRAINAGE AREAS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 2:20 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT TUE AUG 20 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201945-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-
SUMTER-
220 PM EDT TUE AUG 20 2013
...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT PORTIONS OF
THE CSRA... MIDLANDS...AND PEE DEE REGIONS OF SOUTH CAROLINA AND
GEORGIA THROUGH THE EVENING HOURS...
WITH HIGH MOISTURE VALUES IN PLACE OVER OUR AREA TODAY WE CAN EXPECT
SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY RAINS. RAINFALL RATES OF
2 TO 4 INCHES PER HOUR ARE POSSIBLE WHICH WILL PRODUCE FLOODING OF
ROADS...LOW LYING AREAS...AND STREAMS. DO NOT DRIVE THROUGH FLOODED
AREAS AS WATER MAY CONTINUE TO RISE OR WASH AWAY PART OF THE ROADS
FROM UNDERNEATH.
EMERGENCY MANAGERS...LAW ENFORCEMENT...DOT AND RECREATION AGENCIES
SHOULD STAY ABREAST OF THE LATEST STORM ACTIVITY.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAIN...
FLOODING...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3454 7983 3436 8028 3387 7988 3330 8025
3333 8051 3302 8108 3315 8155 3291 8176
3282 8230 3323 8224 3335 8255 3366 8250
3398 8265 3408 8247 3396 8202 3453 8165
3455 8088 3507 8091 3482 8079 3481 7993
TIME...MOT...LOC 1811Z 283DEG 8KT 3399 8081 3357 8132
SJNSpecial weather statement, Aug 20, 2:21 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT TUE AUG 20 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201945-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-
SUMTER-
221 PM EDT TUE AUG 20 2013
...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT PORTIONS OF
THE CSRA... MIDLANDS...AND PEE DEE REGIONS OF SOUTH CAROLINA AND
GEORGIA THROUGH THE EVENING HOURS...
WITH HIGH MOISTURE VALUES IN PLACE OVER OUR AREA TODAY WE CAN EXPECT
SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY RAINS. RAINFALL RATES OF
2 TO 4 INCHES PER HOUR ARE POSSIBLE WHICH WILL PRODUCE FLOODING OF
ROADS...LOW LYING AREAS...AND STREAMS. DO NOT DRIVE THROUGH FLOODED
AREAS AS WATER MAY CONTINUE TO RISE OR WASH AWAY PART OF THE ROADS
FROM UNDERNEATH.
EMERGENCY MANAGERS...LAW ENFORCEMENT...DOT AND RECREATION AGENCIES
SHOULD STAY ABREAST OF THE LATEST STORM ACTIVITY.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAIN...
FLOODING...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3454 7983 3436 8028 3387 7988 3330 8025
3333 8051 3302 8108 3315 8155 3291 8176
3282 8230 3323 8224 3335 8255 3366 8250
3398 8265 3408 8247 3396 8202 3453 8165
3455 8088 3507 8091 3482 8079 3481 7993
TIME...MOT...LOC 1811Z 283DEG 8KT 3399 8081 3357 8132
SJNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:11 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 48 hr |
| Aug 19, 10:19 PM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 5 days |
| Aug 20, 2:05 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
| Aug 20, 2:20 PM EDT | Special Weather Statement | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more | 85 min |
| Aug 20, 2:21 PM EDT | Special Weather Statement | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more | 84 min |
| Aug 20, 5:43 PM EDT | Areal Flood Advisory | CAE | Calhoun, Orangeburg | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.